Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 57, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 14, 2003, 3:43 PM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2003, 3:43 PM EDT (19:43 UTC)
- Expired
- Jun 14, 2003, 6:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 141947 FFWPBZ WVC077-142245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 343 PM EDT SAT JUN 14 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... PRESTON COUNTY IN WEST VIRGINIA * UNTIL 645 PM EDT * AT 343 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY AND SUSTAINED RAINFALL OVER LAUREL RUN...MAPLE RUN...AND SANDY CREEK. OTHER LOCAL STREAMS WILL LIKELY OVERFLOW THEIR BANKS FROM THE RAINFALL RUNOFF. LOCAL ROADS WILL LIKELY FLOOD AS WELL. * OTHER LOCATIONS IN THE WARNING INCLUDE...ROWLESBURG... NEWBURG... AND TUNNELTON... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:10 PM EDT, 33 minutes earlier.
Area forecast discussion, Jun 14, 3:10 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 310 PM EDT SAT JUN 14 2003 FRONT IS RIGHT ON OUR DOORSTEP BUT DEWPOINTS SLOW TO DROP IMMEDIATELY BEHIND. TROUBLE AREA TODAY HAS BEEN ACROSS NORTHERN WEST VIRGINIA WITH REPEATED CELLS MOVING DUE WEST TO EAST INTO THE MOUNTAINS. HAVE EXTENDED THE FLOOD WATCH FOR OUR WEST VIRGINIA AND MARYLAND COUNTY(S) WHICH SHOULD CONTINUE TO SEE RAINFALL THROUGH TONIGHT. HOW FAR SOUTH THE FRONT MOVES WILL DETERMINE CLOUD COVER OVERNIGHT AND POSSIBILITY OF MORNING FOG...WILL LET THE EVENING SHIFT MAKE THAT CALL BASED ON ACTUAL FRONT LOCATION. PLEASANT WEATHER IN STORE FOR A FEW DAYS WITH HIGH PRESSURE MOVING THROUGH THE LAKES. THIS WILL HOLD THE BOUNDARY TO OUR SOUTH BUT AS THE HIGH MOVES INTO THE ATLANTIC BY WEDNESDAY, WE COULD SEE A RETURN FLOW OF MOISTURE...STILL SOME MODEL DIFFERENCES AND WENT WITH COLLABORATION FOR TIMING LATE WEDNESDAY INTO THURSDAY. THE GARDEN HAS PLENTY OF WATER NOW ITS TIME FOR SOME SUNSHINE. PIT 61 80 58 81 / 40 10 10 10 HLG 60 79 57 78 / 40 10 10 10 MGW 61 80 59 79 / 50 10 10 10 ZZV 62 80 60 80 / 40 10 0 10 PHD 60 80 57 78 / 30 10 10 10 FKL 58 78 56 76 / 30 10 10 10 DUJ 57 77 54 76 / 30 10 10 10 LBE 60 79 57 78 / 40 10 10 10 BTP 58 78 56 76 / 30 10 10 10 IDI 57 77 54 76 / 30 10 10 10 ODM 59 76 53 74 / 70 30 10 10 .PBZ... MD...FLOOD WATCH FOR THIS EVENING FOR ZONE MDZ001. OH...NONE. PA...NONE. WV...FLOOD WATCH FOR THIS EVENING FOR ZONES WVZ012...WVZ021>023...WVZ041. TYBURSKI
Hazardous weather outlook, Jun 14, 5:00 AM EDT, 10 hours 43 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SAT JUN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE WILL DEVELOP ACROSS THE AREA TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAINFALL...ESPECIALLY DURING THE AFTERNOON HOURS. HOWEVER...AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 14, 11:40 AM EDT, 4 hours 3 minutes before
WVZ021-022-141730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1140 AM EDT SAT JUN 14 2003 ...HEAVY RAINFALL MOVING THROUGH THE AREA... NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN MOVING THROUGH MARION AND MONONGALIA COUNTY WEST VIRGINIA. RAINFALL RATES OF UP TO ONE INCH PER HOUR ARE POSSIBLE. IF YOU ARE TRAVELING WATCH FOR PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS. HEAVY RAINFALL CAN QUICKLY REDUCE VISIBILITIES. THE HEAVIEST SHOULD BE OVER BY 1230 PM, HOWEVER, ADDITIONAL RAINFALL IS LIKELY THROUGHOUT THE DAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:45 AM EDT | Flash Flood Warning | PBZ | Tucker | 3 hr |
| Jun 14, 11:25 AM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
| Jun 14, 11:45 AM EDT | Flash Flood Warning | PBZ | Marion | 3 hr |
| Jun 14, 3:35 PM EDT | Flash Flood Warning | PBZ | Marion | 3 hr |
| Jun 14, 4:12 PM EDT | Flash Flood Warning | PBZ | Tucker | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.